Thunderstorm Wind, Barton
- When
- April 23, 7:15 PM CST to 7:16 PM CST
- Where
- Barton County, 0.88 mi NW of Dundee
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.330, -98.890
No damage was reported.
Scattered strong thunderstorms unleashed 60-70 mph gusts across the region as they dissipated late in the evening. Damage resulted, the most significant was that of a tractor trailer that was overturned on I-70 11 miles east of the I-135 interchange at Mile Post 261.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered strong thunderstorms unleashed 60-70 mph gusts across the region as they dissipated late in the evening. Damage resulted, the most significant was that of a tractor trailer that was overturned on I-70 11 miles east of the I-135 interchange at Mile Post 261. The strong winds also downed power lines and knocked down power poles. Scattered tree damage also occurred, perhaps the most significant of which occurred in Belle Plaine where a large tree that was uprooted blocked a road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 23, 7:09 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 809 PM CDT WED APR 23 2014 .UPDATE... ISSUED AT 758 PM CDT WED APR 23 2014 THE FORECAST WAS UPDATED TO EXTEND THE WIND ADVISORY THROUGH 11 PM FOR PORTIONS OF CENTRAL KANSAS WHERE SPEEDS REMAIN AROUND 28 KNOTS WITH GUSTS TO AROUND 40 KNOTS. POPS WERE ALSO ADJUSTED TO REFLECT THE LATEST TRENDS ON RADAR. STILL EXPECTING MORE WIDESPREAD ACTIVITY ACROSS CENTRAL KANSAS LATE THIS EVENING AND AFTER MIDNIGHT AS THE COLD FRONT MOVES OVER THE AREA. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 331 PM CDT WED APR 23 2014 THIS EVENING-TONIGHT: LATEST SURFACE ANALYSIS SHOWS MAIN INSTABILITY AXIS LOCATED FROM KGCK TO KGLD. VISIBLE SATELLITE SHOWS CU FIELD BEGINNING TO BUBBLE UP NEAR KGLD. EXPECT THUNDERSTORM DEVELOPMENT WELL TO NW OF THE FORECAST AREA LATE THIS AFTERNOON/EARLY THIS EVENING AS ELEVATED MIXED LAYER (EML) WEAKENS THE CAP. BULK SHEAR AND INSTABILITY SUGGESTS A SEVERE HAIL/WIND THREAT FOR AREAS NW OF THE FORECAST AREA FOR THE EVENING HOURS. CURRENT SHORT TERM MODELS SUGGEST THAT THIS CONVECTION WILL GRADUALLY PROPAGATE EAST-SE AS THE EVENING PROGRESSES...POSSIBLY MOVING INTO CENTRAL KS WELL AFTER SUNSET. MLCAPE AROUND 1200-1500 J/KG AND BULK SHEAR OF 40 KTS SUGGESTS SOME LARGE HAIL POTENTIAL AS THE STORMS MOVE INTO CENTRAL KS...BUT DRY LOW LAYERS MAY LEAD TO INCREASING DAMAGING WIND THREAT AS THE COLD POOL DEVELOPS AND LOW LEVEL JET FEEDS NORTH RIGHT INTO THIS CONVECTION. THINK ANY SEVERE CHANCES IN CENTRAL KS...WILL BE WELL AFTER SUNSET..WITH CURRENT SEVERE WATCH IN EFFECT UNTIL 11PM. COLD POOL WILL PUSH THIS CONVECTION TO THE EAST-SOUTHEAST LATE THIS EVENING...WITH SEVERE HAIL THREAT DIMINISHING...BUT A STRONG TO SEVERE WIND THREAT WILL CONTINUE AS THE STORMS DEVELOP INTO A FORWARD PROPAGATING MESOSCALE CONVECTIVE SYSTEM (MCS) AS IT DROPS SOUTHEAST INTO SOUTH CENTRAL KS. THINK THE PRIMARY DAMAGING WIND THREAT WILL BE NORTH OF HIGHWAY 50...NOT SURE HOW FAR SOUTH THE SEVERE WIND THREAT WILL BE....WITH SOME STRONG GUSTY WINDS ACROSS SOUTH CENTRAL KS AS THE STORMS MOVE IN AFTER MIDNIGHT. THE MCS WILL GRADUALLY SHIFT TO THE EAST AS THE OVERNIGHT PROGRESSES...AS THE LOW LEVEL JET BEGINS TO VEER INTO THE FLINT HILLS AND EVENTUALLY SE KS BY EARLY THU. THU-FRI: NOT EXPECTING MUCH OF A COOL DOWN AFTER TONIGHTS SYSTEM PUSHES EAST OF THE FORECAST AREA DURING THE MORNING HOURS ON THU. COULD SEE SOME LINGERING SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST KS FOR THE MORNING HOURS...AS REMNANT MCS MOVES EAST INTO MO. MOST OF THE AREA ON THU WILL BE IN THE DOWNSLOPE FLOW...WHICH WILL LEAD TO SEASONAL TEMPERATURES. THE WEAK RIDGING WILL CONTINUE OVER THE AREA ON FRI...FOR A NICE SPRING DAY. SURFACE FLOW WILL GRADUALLY RETURN TO THE SOUTHEAST AND SOUTH FOR FRIDAY AFTERNOON WITH ABOVE NORMAL MAX TEMPERATURES. KETCHAM .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 331 PM CDT WED APR 23 2014 FRI NIGHT-SUN: IT STILL LOOKS LIKE A VERY INTERESTING WEEKEND...WITH SEVERAL EPISODES OF SEVERE WEATHER POSSIBLE. A STRONGER SHORTWAVE WILL MOVE THROUGH THE SW US AND INTO THE SRN ROCKIES AND THE SRN PLAINS FOR THE WEEKEND. AS THIS SHORTWAVE APPROACHES...RICH LOW LEVEL MOISTURE WILL SURGE NORTH INTO THE PLAINS...WITH 850-700H WARM ADVECTION/ MOISTURE TRANSPORT INCREASING LATE FRI INTO EARLY SAT. THIS WILL LEAD TO SOME SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE ERN HALF OF KS FOR LATE FRI NIGHT INTO EARLY SAT. BULK SHEAR AND ELEVATED INSTABILITY SUGGESTS A POSSIBLE STRONG/SEVERE CHANCE EARLY SAT FOR AREAS OVER THE FLINT HILLS AND SOUTHEAST KS. ATTENTION WILL QUICKLY TURN TO SAT AFTERNOON...AS BOTH MEDIUM RANGE MODELS CONTINUE TO ADVERTISE THAT THIS DEEP TROUGH WILL BE LOCATED IN THE SRN ROCKIES BY SAT MORNING...WITH A VERY UNSTABLE AIRMASS FLOWING INTO KS FOR SAT AFTERNOON. CURRENT FORECAST TRENDS BRING THIS SYSTEM IN A LITTLE SLOWER INTO THE PLAINS...WHICH WILL LEAD TO A SIGNIFICANT DRYLINE SETTING UP TO THE WEST OF THE FORECAST AREA FOR SAT AFTERNOON/EVENING. SOME DIFFERENCES ON HOW FAR NORTH THE WARM FRONT WILL GET FOR SAT...BUT THE SYSTEM MOVING IN SLOWER WILL ALLOW THE WARM MOIST AIR TO SURGE FURTHER NORTH...PLACING MOST OF THE FORECAST AREA IN THE WARM SECTOR FOR SAT AFTERNOON/EVENING. THINK AS MID LEVEL COOLING INCREASES...SUPERCELL STORMS WILL QUICKLY DEVELOP WELL TO THE WEST OF THE FORECAST AREA...WITH ALL FORMS OF SEVERE WEATHER POSSIBLE...GIVEN THE VERY UNSTABLE AIRMASS AND BULK SHEAR VALUES. SOME UNCERTAINTY OH HOW FAR EAST THIS SEVERE THREAT WILL GET SAT NIGHT...BUT CERTAINLY THINK AREAS WEST OF I-135 WILL BE UNDER THE GUN SAT NIGHT...WITH SOME HIGH END SEVERE STORMS MOVING INTO AREA AFTER DARK. MEDIUM RANGE MODELS SHOW THIS DRYLINE SURGING TO THE EAST ON SUN PUSHING TO NEAR I-135 FOR SUN AFTERNOON AS THE MAIN SHORTWAVE SURGES NORTH-NORTHEAST WITH A NEGATIVE TILT. CERTAINLY THINK ANOTHER ROUND OF SEVERE WEATHER LOOKS POSSIBLE FOR SUN AFTERNOON/EVENING FOR AREAS EAST OF I-135. COULD SEE THIS CONVECTION DEVELOP ALOT EARLIER THAN SAT POSSIBLY BY EARLY SUN AFTERNOON. THIS WILL PROBABLY BE THE MORE WIDESPREAD SEVERE DAY FOR THE FORECAST AREA...AS A VERY UNSTABLE AIRMASS WILL STILL BE LOCATED AHEAD OF THE DRYLINE...WITH BETTER UPPER LEVEL DYNAMICS AND BULK SHEAR. COULD SEE SEVERE STORM MODE EITHER BE...CLOSELY SPACED QUICK MOVING SUPERCELLS OR BOWING LINE SEGMENTS...AS FLOW IS MORE UNIDIRECTIONAL THAN ON SAT WITH THIS ACTIVITY QUICKLY RACING TO THE NORTHEAST TOWARDS KMKC/KTOP. MON-TUE: MAIN UPPER LOW WILL SLOWLY SWING ACROSS THE PLAINS FOR THE START OF THE WORK WEEK. LOTS OF MOISTURE WILL STILL BE AVAILABLE UNDERNEATH THIS LOW AS THE COLD CORE NATURE OF THIS LOW MOVES ACROSS. THIS WILL LEAD TO A COOL AND DAMP START TO THE WEEK. COLD CORE NATURE TO THIS LOW COULD ALSO LEAD TO SOME DIURNALLY DRIVEN ISOLATED STORMS DIRECTLY UNDERNEATH THE UPPER LOW ON MON AFTERNOON ACROSS CENTRAL KS. KETCHAM && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 639 PM CDT WED APR 23 2014 STRONG SOUTHERLY WINDS WILL DIMINISH BELOW ADVISORY CRITERIA EARLY THIS EVENING WHILE REMAINING BREEZY THROUGH THE NIGHT. WINDS WILL VEER TO THE SOUTHWEST AHEAD OF A COLD FRONT WHILE SHIFTING TO THE NORTHWEST BEHIND THE FRONT. A SQUALL LINE IS ANTICIPATED ALONG THE FRONT WITH THE HIGHEST PROBABILITIES FOR THUNDERSTORMS EXPECTED ACROSS CENTRAL KANSAS IMPACTING KRSL AND KSLN AFTER 04-05Z. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT WITH CLEARING SKIES EXPECTED FROM WEST TO EAST DURING THE AFTERNOON HOURS ON THURSDAY. && .FIRE WEATHER... ISSUED AT 331 PM CDT WED APR 23 2014 FIRE DANGER WILL BE ELEVATED OVER THE NEXT FEW DAYS. VERY STRONG SOUTH WINDS WILL LEAD TO AN ELEVATED GRASSLAND FIRE DANGER LATE THIS AFTERNOON INTO THE VERY HIGH CATEGORY WITH EXTREME FIRE DANGER ANTICIPATED FOR AREAS WEST OF INTERSTATE 135. RELATIVE HUMIDITY VALUES ACROSS THE AREA THIS AFTERNOON WILL BE IN THE UPPER 30S TO AROUND 40%. SUSTAINED WIND SPEEDS WILL BE IN THE 30-35 MPH RANGE WITH GUSTS AROUND 45 MPH...ESPECIALLY ALONG AND WEST OF INTERSTATE 135. GUSTY NORTHWEST WINDS WILL LEAD TO A VERY HIGH GRASSLAND FIRE DANGER ON THU AFTERNOON OVER MAINLY CENTRAL KS. WINDS WILL AGAIN FLIP AROUND TO THE SOUTH FOR FRI AND WILL INCREASE...PRODUCING VERY HIGH FIRE DANGER ACROSS MOST OF THE FORECAST AREA. LAWSON/KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 55 75 48 83 / 80 20 0 0 HUTCHINSON 52 74 47 83 / 90 10 0 0 NEWTON 53 73 48 81 / 80 20 0 0 ELDORADO 56 74 47 81 / 70 20 0 0 WINFIELD-KWLD 57 76 48 83 / 60 20 0 0 RUSSELL 48 73 46 82 / 70 10 0 0 GREAT BEND 50 73 45 83 / 70 10 0 0 SALINA 51 74 46 83 / 90 10 0 0 MCPHERSON 52 74 46 82 / 90 10 0 0 COFFEYVILLE 60 72 46 81 / 40 50 0 0 CHANUTE 59 72 45 81 / 50 60 0 0 IOLA 60 73 45 80 / 60 60 0 0 PARSONS-KPPF 60 72 46 81 / 50 60 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR KSZ032-033-047. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 513 PM CDT WED APR 23 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 513 PM CDT WED APR 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG SOUTH WINDS WILL BE IN PLACE LATE THIS AFTERNOON FOR AREAS GENERALLY ALONG AND WEST OF INTERSTATE 135. THESE STRONG WINDS WILL ELEVATE THE GRASSLAND FIRE DANGER TO THE VERY HIGH CATEGORY AREA WIDE WITH EXTREME FIRE DANGER EXPECTED WEST OF INTERSTATE 135. PLEASE REFER TO THE LATEST WIND ADVISORY AND RED FLAG WARNING FOR ADDITIONAL DETAILS. STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER NORTHWEST KANSAS AND TRACK EAST SOUTHEAST LATE THIS EVENING AND OVERNIGHT. THE MAJORITY OF THE STORMS WILL AFFECT THE AREA AFTER DARK. SEVERE STORMS WILL BE POSSIBLE TONIGHT FOR LOCATIONS GENERALLY NORTHWEST OF SALINA TO GREAT BEND LINE. THE MAIN THREATS WILL BE GOLF BALL SIZE HAIL AND 70 MPH WINDS. THE STORMS WILL DIMINISH SOME AS THEY MOVE SOUTHEAST INTO SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. SOME STRONG STORMS WITH GUSTY WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORMS WILL EXIT SOUTHEAST KANSAS THURSDAY MORNING WITH A FEW STRONG STORMS POSSIBLE. VERY HIGH GRASSLAND FIRE DANGER IS ANTICIPATED THURSDAY AFTERNOON FOR MAINLY CENTRAL KANSAS. GUSTY SOUTH WINDS WILL ELEVATED THE FIRE DANGER INTO THE VERY HIGH CATEGORY AREA WIDE ON FRIDAY AFTERNOON. AN ACTIVE SEVERE WEATHER PATTERN LOOKS TO BE SETTING UP FOR THE WEEKEND. FOR SATURDAY AFTERNOON AND EVENING...AREAS ALONG AND WEST OF INTERSTATE 135 LOOK TO HAVE THE BEST CHANCE AT SEVERE STORMS. FOR SUNDAY AFTERNOON...LOCATIONS ALONG AND EAST OF INTERSTATE 135 WILL HAVE THE BETTER CHANCES OF SEVERE STORMS. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE WITH THE STRONGER STORMS THAT DEVELOP OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING AND OVERNIGHT FOR LOCATIONS NORTH AND WEST OF HIGHWAY 56. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
The national radar mosaic for the moment the first event began.
8 high wind, 1 thunderstorm wind. Local standard time, as filed.
No damage was reported.
Dissipating thunderstorms produced a 59-mph gust that was measured at Mid-Continent Airport. Also, the strong winds caused downed power lines and power poles 2 miles west of Derby.
The 54 knot gust was measured 4 miles north of Wellington.
A large tree was uprooted and fell across a road. The time of occurrence is estimated.
The 60 knot gust was measured 4 miles north of Wellington. No damage was reported.
The Kansas Highway Patrol reported that a tractor trailer was overturned on I-70 11 miles east of the I-135 Interchange at Mile Post 261. This was a delayed report that was relayed through WFO Topeka. A 6-inch diameter tree limb was reported broken 1 mile southeast of Salina.
A 6-inch diameter limb was broken along with several smaller limbs 1 mile southeast of Salina.
A power pole and power lines were downed near 79th Street and Hillside 2 miles west of Derby.
Dissipating thunderstorms unleashed a 61 mph gust in Eureka. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512581, 508026, 512584, 512586, 512588, 508029, 512590, 512591, 508031.